Ohio, 2016

Hail and Damaging Winds in Ohio, September 10, 2016

September 10, 2016 · NWS CLE · 17 events in 13 counties and zones

A strong cold front moved across northern Ohio on September 10th causing a line of thunderstorm to develop. Portions of the line became severe and some damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$442,000
Crop damage
$1,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front moved across northern Ohio on September 10th causing a line of thunderstorm to develop. Portions of the line became severe and some damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 10, 2:00 PM EST, 30 minutes earlier.

Area forecast discussion, Sep 10, 2:00 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
300 PM EDT SAT SEP 10 2016

.SYNOPSIS...
A cold front will move east across the area tonight. A large area of
high pressure will build northeast into the Great Lakes region by
Sunday afternoon.  The high will then build east to the New England
states by Monday afternoon where it will become nearly stationary
through Tuesday.  A warm front will lift northeast across the area
by Tuesday morning followed by another cold front Wednesday
morning.
&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Cold front continues to push east toward the area with a line of
showers developing.  Some thunderstorm activity has already
developed along the southern end of the line.  Current thinking is
that the best chance for thunderstorms that could become severe will
occur over the eastern half of our forecast area this evening where
the best heating has taken place.  Dewpoint temperatures have
climbed into the lower 70s.  Air temperatures are already in the
middle to upper 80s east half and lower 80s in the west half. As the
front pushes east across the area later tonight, expecting showers
and thunderstorms to remain ahead of the frontal boundary with a
fairly sharp cutoff in the end of the precipitation from west to
east. As cold air advection takes place, drier air will move into
the area overnight.  I think there is a limited chance for a few
showers over the northeast lakeshore counties but will keep it a
slight to minimal chance by morning.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
Fairly strong upper level trough is progged to swing quickly east
and out of the area tonight making way for broad upper level ridge
to push east over the area Sunday. This will force the cold front at
the surface to move well east of the area overnight allowing high
pressure to build east across the area.  Much cooler and drier air
will push into the local forecast area Sunday and will continue to
do so through Monday.

Another storm system will push east across the northern Great Lakes
on Tuesday allowing warm air advection to resume across the forecast
area. A trailing cold front will then approach the area Tuesday
night and bring another small threat of showers and thunderstorms to
the area.

Temperatures will drop to cool levels over the next couple days in
the cold air advection but will then recover nicely by Tuesday in
the warm sector ahead of the low pressure system.
&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Cold front will move across the area on Wednesday with a round of
showers and thunderstorms possible. By Wednesday evening high
pressure will be in control of the region. This area of high
pressure will then remain in control into at least Friday as the
next storm system attempts to move into the upper Great Lakes.

Wednesday and Thursday will be cool with highs in the lower 70s.
Warmer Friday with highs back into the middle 70s.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Cold front getting very close to western OH as of 1730z. Already
seeing showers and thunderstorms developing along the boundary
with the strongest convection currently located near and south of
Indianapolis. Cloud cover this morning has limited the surface
heating across NW OH so the intensification of the line in this
area seems like it will be minimal. We continue to monitor a 60
knot 5H jet moving across Indiana and another piece of energy over
Missouri. As this energy moves eastward and catches the frontal
boundary stronger storms should develop. Current thinking is that
the strongest storms will be located near and south of a KHZY to
KMFD to Columbus line. Best timing of the thunderstorms is
between 20z and 00z. MVFR, brief IFR, possible with any of the
thunderstorms. If a stronger line develops we will amend the TAF'S
to add the stronger wind gusts.

Cold front passes this evening with the gusty Southwest winds
becoming west. Winds shift to the northwest overnight or early
Sunday morning and decrease. Any remaining MVFR ceilings in the
wake of the front should lift by mid/late Sunday morning,
especially across NE OH and NW PA.

OUTLOOK...Non-VFR possible Wednesday in morning fog and then
thunderstorm chances in the afternoon.

&&

.MARINE...
Southwesterly winds 15 to near 25 knots are producing 3 to 4 foot
waves across a decent portion of the lake this afternoon. The
largest waves have been located across the eastern half of the lake
especially around Erie. Winds will likely increase slightly as the
front approaches this evening before shifting to the west and
northwest. Waves will build the most with the wind shift and cold
advection in the wake of the front. Will leave the small craft
advisory and beach hazards statement in their current configuration.
Although we are slightly concerned that waves may stay up slightly
longer than the current forecast. Later shifts will monitor this.

High pressure arrives by Sunday afternoon with winds decreasing.
This area of high pressure will shift quickly eastward on Monday
allowing the next cold front to move into the central Great Lakes on
Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through Sunday morning for OHZ012-089.
     Beach Hazards Statement through late tonight for OHZ003-007-
     009>011.
PA...Beach Hazards Statement through Sunday morning for PAZ001.
MARINE...Small Craft Advisory until 10 AM EDT Sunday for LEZ147>149.
     Small Craft Advisory until 4 AM EDT Sunday for LEZ142>146.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Lombardy
LONG TERM...Mullen
AVIATION...Mullen
MARINE...Mullen
Hazardous weather outlook, Sep 10, 2:50 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
350 AM EDT SAT SEP 10 2016

OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-110800-
WOOD-SANDUSKY-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-
350 AM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE GREATEST THREAT WILL BE DAMAGING WINDS. HEAVY
DOWNPOURS WITH LOCALIZED FLOODING IS ALSO A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OHZ012-089-PAZ001-110800-
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
350 AM EDT SAT SEP 10 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON
THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE GREATEST THREAT WILL BE DAMAGING WINDS. HEAVY
DOWNPOURS WITH LOCALIZED FLOODING IS ALSO A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
 THROUGH TONIGHT
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

OHZ003-007-009>011-110800-
LUCAS-OTTAWA-ERIE-LORAIN-CUYAHOGA-
350 AM EDT SAT SEP 10 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON
THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.DAY ONE...TODAY AND TONIGHT. THROUGH TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE GREATEST THREAT WILL BE DAMAGING WINDS. HEAVY
DOWNPOURS WITH LOCALIZED FLOODING IS ALSO A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LEZ061-142>149-162>169-110800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
350 AM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING.
THE GREATEST THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

In the hours before

Special weather statement, Sep 10, 2:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
328 PM EDT SAT SEP 10 2016

OHZ018-019-028-029-102015-
RICHLAND OH-HURON OH-SENECA OH-CRAWFORD OH-
328 PM EDT SAT SEP 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...
SOUTHWESTERN HURON...NORTHERN CRAWFORD AND SOUTHEASTERN SENECA
COUNTIES UNTIL 415 PM EDT...

AT 327 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHATFIELD...OR 7 MILES NORTH OF BUCYRUS...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
BUCYRUS...SHELBY...WILLARD...PLYMOUTH...NEW WASHINGTON...
CHATFIELD...GREENWICH...ATTICA...BENTON...SHILOH...NORTH
FAIRFIELD...TIRO AND SULPHER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4079 8305 4090 8312 4098 8311 4121 8260
      4096 8245
TIME...MOT...LOC 1927Z 244DEG 25KT 4091 8302

MULLEN

The radar

The Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
September 10, 2:30 PM EST
Where
Crawford County, Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.800, -82.980

Thunderstorm winds snapped a telephone pole.

Thunderstorm Wind, Crawford

When
September 10, 2:38 PM EST
Where
Crawford County, Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.730, -82.780

Thunderstorm winds downed a tree.

Thunderstorm Wind, Huron

When
September 10, 2:48 PM EST
Where
Huron County, Willard
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.050, -82.730

Thunderstorm winds downed a couple trees and some large limbs. A power line was also knocked down causing some power outages.

Thunderstorm Wind, Lorain

When
September 10, 3:23 PM EST
Where
Lorain County, Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.450, -82.030

Thunderstorm winds toppled a tree. The tree landed on a house causing damage.

Thunderstorm Wind, Lorain

When
September 10, 3:28 PM EST
Where
Lorain County, Oberlin
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.280, -82.220

Thunderstorm winds downed trees and large limbs in Oberlin. Scattered power outages were reported as well.

Thunderstorm Wind, Cuyahoga

When
September 10, 3:50 PM EST to 4:10 PM EST
Where
Cuyahoga County, 2.27 mi WSW of North Olmsted to 0.12 mi WNW of Highland Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
41.411, -81.962

Thunderstorm winds downed trees and limbs across all of Cuyahoga County resulting in scattered power outages. At the peak of the storm several thousand customers were without power.

Thunderstorm Wind, Richland

When
September 10, 3:55 PM EST
Where
Richland County, 1.92 mi NW of Kings Corners
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
40.672, -82.643

Thunderstorm winds downed a tree.

Thunderstorm Wind, Ashland

When
September 10, 3:57 PM EST
Where
Ashland County, 1.68 mi NNE of Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.842, -82.366

Thunderstorm winds downed a tree.

Thunderstorm Wind, Lake

When
September 10, 4:15 PM EST
Where
Lake County, Wickliffe
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.600, -81.470

Thunderstorm winds downed a few trees and limbs resulting in some power outages.

Thunderstorm Wind, Knox

When
September 10, 4:18 PM EST
Where
Knox County, Fredericktown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.480, -82.550

Thunderstorm winds downed several trees and large limbs.

Thunderstorm Wind, Lake

When
September 10, 4:24 PM EST to 4:32 PM EST
Where
Lake County, Painesville to Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.730, -81.250

Thunderstorm winds downed trees in Painesville and Concord Township.

Hail, Summit

When
September 10, 4:40 PM EST
Where
Summit County, Copley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.100, -81.630

Nickel sized hail was observed.

Thunderstorm Wind, Summit

When
September 10, 4:40 PM EST to 4:45 PM EST
Where
Summit County, Akron to Stow
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.080, -81.500

Thunderstorm winds downed trees and limbs in the Akron and Stow areas resulting in scattered power outages. At the peak of the storm a few thousand customers were without power.

Thunderstorm Wind, Wayne

When
September 10, 4:55 PM EST
Where
Wayne County, 1.44 mi W of Wooster
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.801, -81.957

A trained spotter estimated thunderstorm wind gusts at 60 mph.

Thunderstorm Wind, Geauga

When
September 10, 5:04 PM EST
Where
Geauga County, 1.37 mi SE of Newbury
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.455, -81.213

Thunderstorm wind gusts were estimated at 60 mph. A few tree limbs were reported down.

Thunderstorm Wind, Ashtabula

When
September 10, 5:11 PM EST to 5:24 PM EST
Where
Ashtabula County, Rock Creek to 2.41 mi NE of Pierpont
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.670, -80.870

Thunderstorm winds downed trees and limbs throughout Ashtabula County.

Thunderstorm Wind, Mahoning

When
September 10, 6:15 PM EST
Where
Mahoning County, Boardman
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
41.030, -80.680

Thunderstorm winds downed trees and limbs resulting in scattered power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661006, 661007, 661008, 660973, 660972, 661218, 661011, 661010, 661219, 661009, 660982, 660978, 661220, 660975, 660976, 660981, 661221.